These may vary in severity depending on various factors such as the amount of drug absorbed, the interval between drug ingestion and start of treatment, and the age of the patient. Accidental ingestion in children should be regarded as serious and potentially fatal.
The first signs and symptoms of overdosage with tricyclic antidepressants generally take the form of severe anticholinergic reactions which set in about 1/2 to 2 hours after the drug has been taken.
Symptoms may include drowsiness, stupor, ataxia, vomiting, cyanosis, restlessness, agitation, delirium, severe perspiration, hyperactive reflexes, muscle rigidity, athetoid and choreiform movements, and convulsions. Hyperpyrexia, mydriasis, bowel and bladder paralysis, and respiratory depression may occur.
Hypotension and initial hypertension may occur. However, the usual finding is increasing hypotension which may lead eventually to shock. Serious cardiovascular disturbances are frequently present, including tachycardia, cardiac arrhythmias (flutter, atriofibrillation, ventricular premature beats and ventricular tachycardia) as well as impaired myocardial conduction, atrio-ventricular and intraventricular block, ECG abnormalities (such as widened QRS complexes and marked S-T shifts and signs of congestive heart failure) and cardiac arrest. Coma may ensue.
Patients in whom overdosage is suspected should be admitted to hospital without delay. No specific antidote is available and treatment is essentially symptomatic and supportive. Gastric lavage or aspiration should be performed promptly and is recommended up to 12 hours or even more after the overdose, since the anticholinergic effect of the drug may delay gastric emptying. Administration of activated charcoal may help to reduce absorption of the drug. As clomipramine is largely protein bound, forced diuresis, peritoneal dialysis and hemodialysis are unlikely to be of value.
Treatment should be designed to insure maintenance of the vital functions. An open airway should be maintained in comatose patients and assisted ventilation instituted, if necessary, but respiratory stimulants should not be used. Hyperpyrexia should be controlled by external measures, such as ice packs and cooling sponge baths. Acidosis may be treated by cautious administration of sodium bicarbonate. Adequate renal function should be maintained.
ECG monitoring in an intensive care unit is recommended in all patients, particularly in the presence of ECG abnormalities, and should be maintained for several days after the cardiac rhythm has returned to normal. Unexpected deaths attributed to cardiac arrhythmias have been reported several days following an apparent recovery from tricyclic antidepressant overdose. Correction of hypoxia and acidosis, if present, may be beneficial. Correction of metabolic acidosis and low potassium concentrations by means of bicarbonate i.v. and potassium substitution may also be effective for treatment of arrhythmias. If bradyarrhythmia or AV-block occur, consider temporary insertion of a cardiac pacemaker. Because of its effect on cardiac conduction, digitalis should be used only with caution. If rapid digitalization is required for the treatment of congestive heart failure, special care should be exercised in using the drug.
External stimulation should be minimized to reduce the tendency to convulsions. If convulsions occur, anticonvulsants (preferably i.v. diazepam) should be administered. Barbiturates may intensify respiratory depression, particularly in children, and aggravate hypotension and coma. Paraldehyde may be used in some children to counteract muscular hypertonus and convulsions with less likelihood of causing respiratory depression. If the patient fails to respond rapidly to anticonvulsants, artificial ventilation should be instituted. Prompt control of convulsions is essential since they aggravate hypoxia and acidosis and may thereby precipitate cardiac arrhythmias and arrest.
Shock should be treated with supportive measures, such as i.v. fluids, plasma expanders and oxygen. The use of corticosteroids in shock is controversial and may be contraindicated in tricyclic antidepressant overdose. Hypotension usually responds to elevation of the foot of the bed. Pressor agents (but not epinephrine) should be given cautiously, if indicated. In the event of reduced myocardial function, consider recourse to treatment with dopamine or dobutamine by i.v. drip.
Physostigmine i.v. has been used in the treatment of tricyclic-induced anticholinergic toxicity. Its use is controversial and should be reserved for life-threatening situations. Physostigmine is not innocuous and carries the risk of inducing seizures, bronchospasm, hypertension and severe arrhythmias. It should not be used routinely or to reverse coma. However, it may be indicated in the treatment of seizures or combative hallucinations. It should not be used in patients who are acidemic or who have conduction defects.
A test dose of 0.5 mg i.v. is given initially. Give 1 to 2 mg slowly i.v. (over 2 minutes). If no clinical changes or cholinergic signs occur within 15 to 30 minutes, an additional 1 to 2 mg may be cautiously administered. Repeat doses of 1 to 2 mg i.v. every 30 minutes up to 2 hours. As the CNS effects of physostigmine wear off rapidly, it is important to monitor the patient continuously.
Physostigmine is the only drug of this class that may be used. Neostigmine should not be used as it does not have any cholinergic effects.
If symptoms of cholinergic toxicity develop, physostigmine should be discontinued. Deaths by deliberate or accidental overdosage have occurred with this class of drugs. Since the propensity for suicide is high in depressed patients, a suicide attempt by other means may occur during the recovery phase. The possibility of simultaneous ingestion of other drugs should also be considered.